Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 18, 2020, 6:12 PM CDT for Jefferson County, Orange County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2020, 6:12 PM CDT (23:12 UTC)
- Expired
- Apr 18, 2020, 6:59 PM CDT
- In force
- 47 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 83 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:33 PM CDT | HAIL 1 | 6 Nnw Winnie, TX | REPORT RECEIVED VIA SOCIAL MEDIA. |
| Apr 18, 6:55 PM CDT | HAIL 1.75 | W La Belle, TX | ESTIMATED SIZE THROUGH SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
304
WUUS54 KLCH 182312
SVRLCH
TXC245-361-190015-
/O.NEW.KLCH.SV.W.0030.200418T2312Z-200419T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
612 PM CDT Sat Apr 18 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in southeastern Texas...
Southwestern Orange County in southeastern Texas...
* Until 715 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located 8 miles southeast
of Devers, or 9 miles southwest of Nome, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Nome,
Hamshire, Central Gardens, China, Rose City, Pine Forest, Port
Acres, Fannett, La Belle and Southeast Texas Regional Airport.
This includes Interstate 10 in Texas between mile markers 862 and
832.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3018 9402 3000 9389 2990 9389 2986 9393
2984 9392 2985 9394 2984 9395 2982 9394
2983 9392 2982 9393 2982 9392 2981 9393
2981 9396 2983 9436 2989 9436 2989 9444
3005 9444
TIME...MOT...LOC 2311Z 266DEG 32KT 2992 9452
HAIL...1.75IN
WIND...60MPH
$$
TWH3 follow-up statements
235
WWUS54 KLCH 182327
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
627 PM CDT Sat Apr 18 2020
TXC245-361-190015-
/O.CON.KLCH.SV.W.0030.000000T0000Z-200419T0015Z/
Jefferson TX-Orange TX-
627 PM CDT Sat Apr 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON AND SOUTHWESTERN ORANGE COUNTIES...
At 627 PM CDT, a severe thunderstorm was located near Hamshire,
moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Nome,
Hamshire, Central Gardens, China, Rose City, Port Acres, Fannett, La
Belle and Southeast Texas Regional Airport.
This includes Interstate 10 in Texas between mile markers 857 and
856, and between mile markers 852 and 832.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3002 9444 3012 9397 3000 9389 2990 9389
2986 9393 2984 9392 2985 9394 2984 9395
2982 9394 2983 9392 2982 9393 2982 9392
2981 9393 2981 9396 2983 9436 2989 9436
2989 9444
TIME...MOT...LOC 2327Z 268DEG 32KT 2991 9435
HAIL...2.00IN
WIND...60MPH
$$
TWH288
WWUS54 KLCH 182340
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
640 PM CDT Sat Apr 18 2020
TXC245-361-190015-
/O.CON.KLCH.SV.W.0030.000000T0000Z-200419T0015Z/
Jefferson TX-Orange TX-
640 PM CDT Sat Apr 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL JEFFERSON AND SOUTHWESTERN ORANGE COUNTIES...
At 639 PM CDT, a severe thunderstorm was located over Fannett, or
near Hamshire, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
Hamshire, Central Gardens, Fannett, La Belle, Port Acres and
Southeast Texas Regional Airport.
This includes Interstate 10 in Texas between mile markers 850 and
832.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2983 9435 3001 9435 3011 9396 3000 9389
2990 9389 2986 9393 2984 9392 2985 9394
2984 9395 2982 9394 2983 9392 2982 9393
2982 9392 2981 9393 2982 9407
TIME...MOT...LOC 2339Z 266DEG 32KT 2992 9422
HAIL...1.00IN
WIND...60MPH
$$
TWH499
WWUS54 KLCH 182359
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
659 PM CDT Sat Apr 18 2020
TXC245-361-190008-
/O.CAN.KLCH.SV.W.0030.000000T0000Z-200419T0015Z/
Jefferson TX-Orange TX-
659 PM CDT Sat Apr 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON AND
SOUTHWESTERN ORANGE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 2983 9435 3001 9435 3011 9396 3000 9389
2990 9389 2986 9393 2984 9392 2985 9394
2984 9395 2982 9394 2983 9392 2982 9393
2982 9392 2981 9393 2982 9407
TIME...MOT...LOC 2357Z 266DEG 32KT 2993 9402
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:38 PM CDT, 34 minutes earlier.
Area forecast discussion, Apr 18, 5:38 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 538 PM CDT Sat Apr 18 2020 .DISCUSSION... Just a quick note to users - we have been made aware of a comms failure that is affecting transmission of our radar data (both KLCH and KPOE)...at this time, there are no other issues within the office and products (namely, potential severe weather products) continue to flow out as needed. 25 && .PREV DISCUSSION... /issued 320 PM CDT Sat Apr 18 2020/ DISCUSSION... Wx map shows weak front beginning to move back north across the 20-60nm marine zones this afternoon. Radar showing increased showers and thunderstorms continuing near and just north of the frontal zone, a couple of strong storms noted with hail earlier this afternoon. The front will continue northward this afternoon and evening, coupled with the weak shortwave moving across the area, to continue generating scattered showers and thunderstorms further inland. The Storm Prediction Center has all of SE TX/C and S LA in a Marginal Risk of severe thunderstorm. Looks like the continued threat would be hail with the elevated convection. Weather Prediction Center has all of SE TX/C and S LA in a Marginal Risk of of Excessive Rainfall, especially if training thunderstorms commence. Really not looking for widespread areal rainfall with precipitation totals in the 0.25-0.75" range along the I-10 corridor, locally higher if training commences. Also, most of this area has been fairly dry lately with either in D0 (Abnormally Dry) to D1 (Moderate Drought) conditions, which means our soils have some absorption capacity for the light to moderate rainfall. Again, heavy rainfall, especially training over urban areas, can still cause flooding. The next and most significant upper level shortwave will be moving eastward across the Gulf states Sunday and Sunday night, with the surface low expected to track from west to east over the ArkLaTex region. Guidance continues to show a significant severe weather threat late Sunday morning into the afternoon/early evening hours, especially north of the I-10/U.S. 190 corridor. Still not specific if either an larger MCS or individual supercells develops, or both. But realize the potential will be the highest from late Sunday morning across SE TX and the afternoon hours across C and SC LA. SPC has outlined a Moderate Risk from the northern sections of Rapides/Avoyelles parishes eastward into MS/AL, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 into the coastal waters. All modes of severe weather (tornadoes, damaging wind, and large hail) will be possible. For Monday through early Wednesday, tranquil weather expected behind the departing storm system. However, another significant storm system is possible late Wednesday night into Thursday across the southern U.S. DML MARINE... A weak front will continue northward this afternoon and evening, allowing onshore flow to resume through Sunday. A significant upper level disturbance and Pacific cold front will move across on Sunday night, with a chance of strong to possibly severe thunderstorms ahead of and along the front. Expect brief offshore flow for Monday, with onshore flow resuming for Tuesday. The next chance of showers and thunderstorms is expected Wednesday. DML && .PRELIMINARY POINT TEMPS/POPS... AEX 63 80 60 78 / 50 90 30 0 LCH 69 81 63 82 / 40 50 10 0 LFT 70 84 65 81 / 50 40 30 0 BPT 70 81 63 83 / 30 40 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, Apr 18, 3:24 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 324 PM CDT Sat Apr 18 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-192030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coast and advance northward this afternoon and evening. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A significant storm system will move through the region Sunday, bringing numerous to widespread showers and thunderstorms. Portions of Rapides and Avoyelles parishes are outlined in a Moderate Risk, the rest of the region along and north of U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190 to the coast. Damaging wind gusts, large hail and tornadoes will be possible, mainly from midday Sunday through late afternoon or early evening. The greatest potential for severe storms will be north of I-10, where a few significant severe storms capable of producing large hail or strong tornadoes will be possible. Thunderstorms will also be capable of producing frequent lightning along with torrential downpours. A Marginal risk for excessive rainfall is outlined for portions of upper southeast Texas and central Louisiana. Another rather potent storm system could affect the region next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GMZ430-432-435-450-452-455-470-472-475-192030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 324 PM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop across the coastal waters this afternoon. There is a Marginal Risk of severe weather, with a threat of strong to marginally severe wind gusts and small hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some strong thunderstorms may develop on Sunday afternoon and evening with locally higher winds and seas. Southerly winds look to increase late Tuesday into Wednesday ahead of the next storm system, and could become rather strong nearing Small Craft Advisory conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 18, 1:45 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
145 PM CDT Sat Apr 18 2020
LAZ054-055-181915-
Lower St. Martin LA-St. Mary LA-
145 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES UNTIL 215 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Patterson, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morgan City, Berwick and Amelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2961 9114 2959 9116 2961 9118 2958 9122
2955 9124 2955 9128 2953 9129 2951 9127
2948 9128 2948 9130 2949 9134 2957 9140
2981 9110 2975 9109 2974 9110 2969 9110
2964 9111 2963 9108
TIME...MOT...LOC 1845Z 235DEG 39KT 2958 9130
JonesSpecial weather statement, Apr 18, 5:53 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
553 PM CDT Sat Apr 18 2020
LAZ042-074-182315-
Jefferson Davis-East Cameron-
553 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON AND
SOUTHEASTERN JEFFERSON DAVIS PARISHES...
At 552 PM CDT, a strong thunderstorm was located over Lacassine
National Wildlife Refuge, moving east at 35 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Welsh, Lake Arthur, Lacassine National Wildlife Refuge, Klondike,
Thornwell, Lowry and Roanoke.
This includes Interstate 10 in Louisiana between mile markers 56 and
58.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2992 9299 2999 9305 3008 9296 3008 9289
3011 9291 3014 9289 3016 9289 3028 9278
3012 9262 3009 9262 3007 9264 3008 9265
3006 9268 3006 9269 3004 9272 3004 9262
2991 9262
TIME...MOT...LOC 2252Z 259DEG 31KT 3000 9291
TWHSpecial weather statement, Apr 18, 6:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
605 PM CDT Sat Apr 18 2020
LAZ073-074-182330-
West Cameron-East Cameron-
605 PM CDT Sat Apr 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON PARISH...
At 605 PM CDT, a strong thunderstorm was located near Holly Beach, or
near Sabine National Wildlife, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cameron, Sabine National Wildlife, Holly Beach, Heberts Marina,
Hackberry and Constance Beach.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2989 9361 2997 9334 2985 9335 2987 9335
2988 9339 2986 9344 2980 9335 2984 9332
2984 9326 2990 9323 2999 9327 3001 9321
2976 9314 2978 9327 2976 9334 2979 9332
2980 9334 2976 9335 2976 9358
TIME...MOT...LOC 2305Z 256DEG 23KT 2982 9351
TWHNearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.